Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2020, 5:52 PM CDT for Barton County, Jasper County, Newton County, Missouri; Crawford County, Kansas. It was in force for 38 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 5:52 PM CDT (22:52 UTC)
- Expired
- Apr 28, 2020, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Crawford County, KS, Barton County, MO, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 81 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:06 PM CDT | TSTM WND DMG | 1 Ese Joplin, MO | TREE DOWN, NO INJURIES. |
| Apr 28, 6:07 PM CDT | TSTM WND DMG | 1 Nw Dennis Acres, MO | MULTIPLE TREES AND POWER LINES DOWN. |
| Apr 28, 6:08 PM CDT | TSTM WND DMG | Duquesne, MO | 3.5 IN DIAMETER TREES DOWN IN THE AREA OF 13TH ST AND KATHERINE AVE. |
| Apr 28, 6:10 PM CDT | TSTM WND GST 62 | 1 Ene Airport Drive, MO | |
| Apr 28, 6:17 PM CDT | TSTM WND DMG | 2 Wnw Diamond, MO | STRONG THUNDERSTORM WIND GUSTS BROKE A FEW POWER POLES NEAR THE DIAMOND AREA. TIME ESTIMATED FROM RADAR. |
| Apr 28, 6:19 PM CDT | TSTM WND GST 70 | 2 Nne Carytown, MO | |
| Apr 28, 6:21 PM CDT | TSTM WND DMG | 1 Ene Jasper, MO | OVERTURNED SEMI-TRUCK ON I-49 AT JASPER EXIT. |
| Apr 28, 6:21 PM CDT | TSTM WND GST 75 | Jasper, MO | |
| Apr 28, 6:25 PM CDT | FUNNEL CLOUD | 2 W Sarcoxie, MO | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 W SARCOXIE. LAW ENFORCEMENT REPORTS POSSIBLE TORNADO WEST OF SARCOXIE ON BLACKBERRY RD. |
| Apr 28, 6:25 PM CDT | TSTM WND DMG | 2 W Sarcoxie, MO | LAW ENFORCEMENT REPORTS POSSIBLE TORNADO WEST OF SARCOXIE ON BLACKBERRY RD. |
| Apr 28, 6:25 PM CDT | TSTM WND GST 60 | 1 Nne Jasper, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
342
WUUS53 KSGF 282252
SVRSGF
KSC037-MOC011-097-145-282330-
/O.NEW.KSGF.SV.W.0071.200428T2252Z-200428T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
552 PM CDT Tue Apr 28 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Crawford County in southeastern Kansas...
Southern Barton County in southwestern Missouri...
Northern Newton County in southwestern Missouri...
Jasper County in southwestern Missouri...
* Until 630 PM CDT.
* At 552 PM CDT, severe thunderstorms were located along a line
extending from near Girard to 6 miles southeast of Weir to near
Treece, moving east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Joplin... Pittsburg...
Carthage... Webb City...
Carl Junction... Lamar...
Frontenac... Galena...
Oronogo... Granby...
Carterville... Duquesne...
Sarcoxie... Duenweg...
Jasper... Diamond...
Golden City... Loma Linda...
Airport Drive... Leawood...
This includes the following highways...
Interstate 44 between mile markers 0 and 32.
Interstate 49 between mile markers 28 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas...and southwestern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3749 9408 3730 9408 3729 9405 3695 9406
3693 9407 3694 9462 3734 9462 3734 9473
3748 9474
TIME...MOT...LOC 2252Z 272DEG 41KT 3746 9486 3723 9471 3701 9489
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
Wise1 follow-up statement
242
WWUS53 KSGF 282315
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
615 PM CDT Tue Apr 28 2020
KSC037-282324-
/O.CAN.KSGF.SV.W.0071.000000T0000Z-200428T2330Z/
Crawford KS-
615 PM CDT Tue Apr 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CRAWFORD COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas...and southwestern Missouri.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Missouri.
LAT...LON 3748 9462 3749 9408 3730 9408 3729 9405
3693 9407 3694 9462 3721 9458
TIME...MOT...LOC 2314Z 274DEG 27KT 3745 9457 3724 9439 3709 9441 3696
9448
$$
MOC011-097-145-282330-
/O.CON.KSGF.SV.W.0071.000000T0000Z-200428T2330Z/
Barton MO-Newton MO-Jasper MO-
615 PM CDT Tue Apr 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHERN BARTON...NORTHERN NEWTON AND JASPER COUNTIES...
At 614 PM CDT, severe thunderstorms were located along a line
extending from Mindenmines to Alba to Duenweg to near Saginaw, moving
east at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Weather Observation. The Joplin Airport measured a 62 mph
wind gusts.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Joplin... Carthage...
Webb City... Carl Junction...
Lamar... Oronogo...
Granby... Carterville...
Duquesne... Sarcoxie...
Duenweg... Jasper...
Diamond... Golden City...
Loma Linda... Airport Drive...
Leawood... Silver Creek...
Alba... Purcell...
This includes the following highways...
Interstate 44 between mile markers 1 and 32.
Interstate 49 between mile markers 28 and 65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas...and southwestern Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3748 9462 3749 9408 3730 9408 3729 9405
3693 9407 3694 9462 3721 9458
TIME...MOT...LOC 2314Z 274DEG 27KT 3745 9457 3724 9439 3709 9441 3696
9448
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:27 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Apr 28, 2:27 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Springfield MO 227 PM CDT Tue Apr 28 2020 .MESOSCALE DISCUSSION... Issued at 125 PM CDT Tue Apr 28 2020 Confidence is increasing that we will see two distinct time periods and areas for severe thunderstorm potential over the next 12 hours. The first area of concern will be east of the Highway 65 corridor this afternoon. Short term models are suggesting that low-level moisture convergence will increase across this area over the next few hours with convective inhibition becoming almost nil. It is quite possible that the agitated cumulus field currently spreading into that region from the northwest may be the eventual source for deep convection. Several CAMs are initiating scattered convection in the 2-4 PM time frame with this convection then persisting into the early evening. Strong instability will be present across the eastern Ozarks with MLCAPE values likely in the 2500-3000 J/kg range. Deep layer shear will be right on the cusp of supercell potential (in the 30-35 knot range). Thus, we are expecting both multicell clusters and supercells with convection that initiates. Several SARS matches are noted for supercells with a few also there for significant hail. We will continue to advertise the potential for hail up to the size of golf balls. With low-level theta-e differentials in the 25-30 K range, damaging wind gusts will also be a concern, especially with any clusters or line segments. The ambient low-level shear does look low across the eastern Ozarks this afternoon, thus tornado potential looks low (but not zero). Attention then also turns to an imminent line of storms that will develop to our west and northwest along an advancing cold front. Storm near this feature should begin to initiate in the 3-5 PM time frame from the KC metro into eastern Kansas. These storms will then grow upscale into a large squall line which will then sweep southeast across the entire Ozarks region this evening. This line should exit south-central Missouri by around midnight.We may initially see supercells with an attendant large hail threat as these storms initiate across eastern Kansas. With steep mid- level lapse rates and stronger deep layer shear overspreading the region, significant large hail (up to 2” or greater) will be possible if supercells can manage to remain sustained for an hour or two. Damaging wind will quickly become a big concern as we get into the evening as cold pools conglomerate and this line begins to accelerate southeast. Gusts in the 60-70 mph range still appear quite possible, especially with larger bowing segments. On the topic of bowing segments, 0-3 km bulk shear vectors will favor mesovortex and spin-up tornado potential for portions of the line which bow towards the east. This will especially be true across southeastern Kansas and southern Missouri where 0-3 km bulk shear magnitudes will be in the 30-35 knot range.While this line will be moving at a good clip, rainfall rates will be very high. Thus, isolated pockets of flash flooding cannot be ruled out as some locations will likely pick up 1-1.5” of rainfall in fairly short order. && .SHORT TERM...(Late tonight through Wednesday) Issued at 227 PM CDT Tue Apr 28 2020 Main area of severe convection should exit the area around midnight or 1 AM ish. The upper trough will close off into a strong upper low and push from northwest MO to near STL by mid morning on Wednesday. There will be a good chance of showers and a few thunderstorms as this cold core low pushes east and eventually out of the area. The main area of showers will be from central MO into the eastern Ozarks and should end in the early evening. Gusty northwest winds will develop over the area on Wednesday with some gusts over 30 mph possible. Cool conditions are expected, especially over central MO and the eastern Ozarks which will have more cloud cover and rainfall. Highs there will be from the upper 50s to low 60s, while mid to upper 60s will be possible in the western CWA. .LONG TERM...(Wednesday Night through Tuesday) Issued at 227 PM CDT Tue Apr 28 2020 The well advertised warm up will begin on Thursday as we see upper height rises with the approach of a decently amplified ridge. Highs Thursday should make it into the upper 60s to low 70s. Will start to see some low level warm advection on Thursday, but it really increases on Friday coinciding with the upper ridge axis. Highs on Friday will be in the mid 70s to low 80s. On Saturday, we will see the approach of the next shortwave and highs ahead of this system should reach the low to mid 80s across the CWA. A frontal boundary will push through Saturday night through Sunday night as the upper wave moves through and will bring the next chance of organized rainfall to the area. For now, it looks like Monday might be dry, with another system moving into the area Monday night into Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1209 PM CDT Tue Apr 28 2020 For the 18z TAFS...main aviation concerns in this forecast will be with the potential of severe storms later in the afternoon and evening. Starting to get a cumulus field developing at around 2500 feet, so we can expect some MVFR as the cumulus field expands during the afternoon. As the front approaches by mid to late afternoon, storms will quickly develop ahead of the front. Within the storms, we are expecting IFR conditions to develop for a couple of hours and then shift east with VFR conditions later tonight. By mid to late morning on Wednesday, the northwest winds will increase and become quite gusty with some gusts of 25 to 30 kts possible. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && MESOSCALE...Schaumann SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 1:48 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 148 PM CDT Tue Apr 28 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 148 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Significant thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Severe thunderstorms are expected to rapidly develop later this afternoon ahead of a cold front. Large hail to the size of golf balls, damaging wind gusts up to 70 mph and a few tornadoes will all be possible. Even larger hail will be possible over the southwest portion of Missouri into southeast Kansas. The storms will move east across the area from late this afternoon through the evening hours. Most of the thunderstorm activity will push east of the area by 12 to 1 AM. In addition, heavy downpours of rain could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another breezy day is expected Wednesday with some gusts to 30 mph. There is also the possibility of isolated thunderstorms over portions of central Missouri and the eastern Ozarks. Another chance for thunderstorms will come this Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for all of the Missouri Ozarks into southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Apr 28, 4:40 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Springfield MO
440 PM CDT Tue Apr 28 2020
MOZ055-056-282230-
Benton MO-Morgan MO-
440 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND NORTHWESTERN
MORGAN COUNTIES UNTIL 530 PM CDT...
At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Otterville to near
Clinton. Movement was east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Truman State Park... Truman Lake...
Lincoln... Cole Camp...
Stover... Syracuse...
Palo Pinto... Florence...
Brandon... Crockerville...
Racket... Edmonson...
Mora...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.
LAT...LON 3868 9284 3859 9284 3830 9304 3829 9352
3851 9351 3851 9330 3854 9329 3854 9326
3853 9307 3869 9306
TIME...MOT...LOC 2139Z 266DEG 47KT 3880 9305 3834 9379
WiseSpecial weather statement, Apr 28, 5:42 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
542 PM CDT Tue Apr 28 2020
MOZ055-282330-
Benton MO-
542 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON COUNTY UNTIL 630
PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Warsaw, moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Truman Lake... Warsaw...
Knobby... Edwards...
Lakeview Heights... Hastain...
Zora... Fristoe...
Whitakerville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.
LAT...LON 3819 9308 3819 9306 3807 9306 3807 9349
3814 9351 3815 9350 3820 9350 3822 9352
3830 9308
TIME...MOT...LOC 2242Z 261DEG 33KT 3814 9342
WiseLocal storm report, Apr 28, 5:44 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST 2 E SHERWIN 37.18N 94.91W
04/28/2020 E70 MPH CHEROKEE KS EMERGENCY MNGR
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:40 PM CDT | Special Weather Statement | SGF | Benton | 50 min |
| Apr 28, 4:48 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 31 min |
| Apr 28, 5:42 PM CDT | Special Weather Statement | SGF | Benton | 48 min |
| Apr 28, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 22 min |
| Apr 28, 5:57 PM CDT | Tornado Warning | SGF | Barton, Jasper | 33 min |
| Apr 28, 6:09 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 51 min |
| Apr 28, 6:16 PM CDT | Special Weather Statement | SGF | Camden, Hickory | 44 min |
| Apr 28, 6:23 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Barton, Dade, Jasper, Lawrence, Newton | 52 min |
| Apr 28, 6:38 PM CDT | Tornado Warning | SGF | Barton, Dade, Jasper, Lawrence | 37 min |
| Apr 28, 6:46 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Laclede | 30 min |
| Apr 28, 6:50 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Dade, Greene, Lawrence, Stone | 55 min |
| Apr 28, 6:51 PM CDT | Special Weather Statement | SGF | Pulaski | 39 min |
| Apr 28, 6:56 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski | 49 min |
| Apr 28, 5:04 PM CDT | Severe Thunderstorm Warning | SGF | Crawford | 56 min |
| Apr 28, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 52 min |
| Apr 28, 5:37 PM CDT | Tornado Warning | SGF | Cherokee, Crawford | 23 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.